Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

May 28, 2021Las Animas County, Colorado

NWS Pueblo, CO issued this special weather statement at May 28, 2021, 2:46 PM MDT for Las Animas County, Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2021, 2:46 PM MDT (20:46 UTC)
Expired
May 28, 2021, 3:15 PM MDT
In force
29 min
Issued by
NWS Pueblo, CO

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 146 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.8 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
189 J/kg
Mixed-layer CIN
-416 J/kg
Mixed-layer LCL
1075 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
329 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

142 
WWUS85 KPUB 282046
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
246 PM MDT Fri May 28 2021
 
COZ088-094-282115-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
246 PM MDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 315 PM MDT...

At 246 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Trinchera, or 28 miles north of Des Moines, moving
northeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Branson and Trinchera. 

LAT...LON 3722 10419 3741 10391 3709 10359 3700 10388
      3699 10398
TIME...MOT...LOC 2046Z 234DEG 10KT 3716 10398 

$$

kam

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at May 28, 11:21 AM MDT, 3 hours 25 minutes earlier.

Area forecast discussion, May 28, 11:21 AM MDT, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1121 AM MDT Fri May 28 2021

.UPDATE...
Issued at 612 AM MDT Fri May 28 2021

Updated to increase coverage of stratus across northern and
southern portions of the I-25 Corridor this morning, and
added patchy fog across eastern portions of El Paso County.

&&

.SHORT TERM...(Today and tonight)
Issued at 348 AM MDT Fri May 28 2021

Main short term concerns:

1) The extent of showers and morning stratus across the plains.
2) The extent and intensity of convection this afternoon.

Current water vapor imagery and upper air analysis is indicating
generally weak westerly flow aloft across the region, as short wave
upper ridging continues to build across the Rockies ahead of eastern
Pacific energy digging across the Pacific Northwest Coast. Water vapor
imagery is also indicating a weak embedded disturbance translating
across northeastern New Mexico, with another weak embedded disturbance
across northwestern Arizona at this time. GOES imagery is also
indicating mainly clear skies across western portions of the region,
with some mid and high level clouds associated with waa across the
southern tier along the eastern New Mexico border. RGB data is also
indicating areas of stratus across north central and northeastern
Colorado, with some stratus also starting to develop along and south
of the Palmer Dvd in northeastern El Paso County at this time.

For this morning, regional radars are currently indicting some echoes
across southeastern Baca County, associated with waa and lift with the
northeastern New Mexico disturbance. With this disturbance continuing
to translate east, will keep generally silent pops across this area
through the early morning hours. As for the stratus, with light
southerly  winds across the area this morning, will likely see some
stratus filling in across eastern portions of El Paso County, though
staying generally east of the I-25 corridor through daybreak, with
stratus then dissipating/mixing out there after.

For the rest of today and tonight, modest westerly flow aloft across
the region today slowly increases into tonight, as the Pacific Northwest
system continues to translate and dig across the Intermountain West
and Great Basin. The westerly flow aloft helps develop lee troughing
across the plains, with best low level moisture progged to remain
across the far southeast plains where mlcape range up to 1000j/kg,
with mlcape of a few hundred j/kg progged further west across the
area. Latest models continue to indicate the embedded disturbance
across Arizona will help to spark convection across the area as
it translates east through the afternoon. The best coverage of
storms is expected to be across the southern mts, especially the
southern Sangre de Cristo mountains and along the Raton Mesa, with
more isolated storms possible further north into the Pikes Peak
region. Model soundings indicating inverted v type profiles,
leading to the potential for more virga and gusty winds, than
rainfall. Model data and soundings also indicate the far southeast
plains remaining capped for convection. However, if the cap could
be broken, there would be the potential for a stronger storm or
two through the late afternoon and early evening, with all
convection then ending with the loss of solar heating.
Temperatures today to remain near seasonal levels in the in the
mid 70s to mid 80 across the plains, with mainly 50s and 60s
across the higher terrain. Overnight lows look to be in the 50s
across the plains, with 30s and 40s across the higher terrain.

.LONG TERM...(Saturday through Thursday)
Issued at 348 AM MDT Fri May 28 2021

...Severe thunderstorm potential for Saturday across the southeast
mountains/plains transitioning to a wet and unsettled pattern for
Sunday and Monday...

Northern stream trough ejecting across the northern U.S. Rockies and
plains will send a cold front through southeast CO on Saturday. With
rather flat westerly upper flow over the area combined with
returning low level moisture, this will set the stage for a
potential severe weather day across southeast CO with magnitude of
the event dependent on timing/extent of low level moisture return
along and east of the surface trough axis and north of the cold
front. GFS seems on the dry side of the spectrum with afternoon dew
points in the 30s and 40s across southeast CO...as compared to NAM
and EC which have dew points rebounding into the 40s and 50s. The
latter seems more reasonable which would put CAPE values around 1000-
2000+ J/kg. Combined with deep layer shears in the 30-40 kt range,
parameters will be in place for severe thunderstorms capable of
producing large hail and damaging winds. Storms should initiate over
the southeast mountains, then move off into the plains where CAPE
will be more favorable with eastward extent.  Hodographs look best
in the mid to late afternoon before mid level winds/resultant shear
weakens which may result in more multicell storms or even upscale
growth into one or two convective clusters as the low level jet
strengths overnight.  Focus will shift eastward for heavier QPF
Saturday night...but with easterly upslope flow combined with modest
WAA/isentropic lift ahead of the next upper trough advancing into
the western U.S., should see some low clouds and showers persist
into the night across portions of the southeast mountains and
plains.

Sunday and Monday both look like cooler and wetter days as the upper
trough approaches from the west and more energy drops in from the
northwest into the Great Basin. Sunday could be a day 2 severe
weather day across the southeast mountains where pooling low level
moisture may result in a ribbon of high CAPE over the mountains.
Soundings look more capped farther east initially, with a narrow
distribution of CAPE during the late afternoon and evening
depending on surface heating. Front will make another surge
southward across the plains Sunday night with colder air pushing
in from the north. This could drop snow levels Sunday night into
Monday down to around 10kft according to the coldest model which
is NAM12. GFS keeps snow levels a bit higher...around 11kft.
Overall getting a few inches of heavy wet snow across the higher
peaks Sunday night through Monday night with local accumulations
of up to 8 inches through the 2 day event. Moisture pushes into
the western valleys and mountains as well...and although QPF
amounts will be lighter, we are still looking at the potential for
up to 0.3-0.7 inches of liquid through Monday night. The southeast
mountains and plains could see anywhere from 0.5 to 1.5, though
some spotty higher amounts may occur across the eastern plains
with convective clusters that develop, particularly Sunday night.
Focus for heavier precipitation may be south of the area Monday
afternoon/Monday night in closer proximity to the front but with
the upper trough moving across the area, should see another round
of scattered to numerous showers and afternoon thunderstorms. Will
need to monitor the burn scars for flash flood potential both
Sunday and Monday, with Sunday looking like the more concerning of
the two days given the potential for more CAPE. Colder
temperatures aloft on Monday may keep precipitation type as snow
across the higher peaks which may reduce flash flood potential
some. Otherwise, main changes to forecast package was to cool off
MaxTs a few degrees from the warmer NBM blends both days.

Upper trough moves east of the area Tuesday while southern stream
portion cuts off and retrogrades westward over the northern Baja
peninsula. Weak northwest upper level flow will set up over the area
for mid to late week, becoming more westerly into next Friday. With
modest moisture remaining over the area resulting from east to
southeast flow at low levels, daily afternoon and evening
thunderstorms will be possible, mainly across the mountains.
Storm strengths look on the weaker side for now given less deep
layer shear, but wouldn't be surprised to see an isolated pulse
strong storm or two over the mountains/valleys depending on where
low level moisture pools. After a couple days of well below normal
temperatures, near to above normal temperatures will return by
late week. -KT

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1117 AM MDT Fri May 28 2021

KALS...VFR conditions through the next 24 hours. Isolated showers
and thunderstorms may be possible across southern portions of the
San Luis Valley this afternoon. If one should move across the
terminal, briefly reduced CIGS and VIS would be possible. Wind
gusts out of the west to near 25 kts are possible this afternoon.

KCOS...VFR conditions through the next 24 hours. A few showers and
thunderstorms may be possible over the Palmer Divide this
afternoon. Gusty outflow winds may impact the terminal from late
afternoon into the evening. If one of these showers or
thunderstorms moves over the terminal, briefly reduced CIGS and
VIS would be possible.

KPUB...VFR conditions through the next 24 hours. Southeasterly
winds are expected through this afternoon but should remain around
10 kts or less.  Mozley

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...MW
SHORT TERM...MW
LONG TERM...KT
AVIATION...MOZLEY
Hazardous weather outlook, May 28, 11:28 AM MDT, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1128 AM MDT Fri May 28 2021

COZ058>089-093>099-291730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1128 AM MDT Fri May 28 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are expected through this
evening, mainly over the San Juan and southern Sangre de Cristo
Mountains, southern portions of the San Luis Valley, and the Raton
Mesa region. Gusty, outflow winds to near 50 mph are possible,
along with small hail to half an inch in diameter.

A couple of thunderstorms may be possible this afternoon into the
evening over the Palmer Divide. Gusty outflow winds to near 50 mph
would be the main thunderstorm risk with these storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few severe thunderstorms will be possible across the southeast
mountains and plains on Saturday. Large hail up to 1.5 inches in
diameter and wind gusts over 60 mph will be the primary storm
risks. Should a strong storm impact the burn scars, localized
flash flooding will be possible.

A wetter pattern will return to southern colorado for Sunday and
Monday with a good chance for showers and thunderstorms across all
of the region both days. One or two strong storms will be
possible across the southeast mountains on Sunday, with hail to
near 1 inch in diameter, locally heavy rainfall and lightning the
primary storm risks. Elsewhere, locally heavy rainfall will be
the primary concern. Burn scars will be particularly vulnerable to
the risk of flash flood risk on Sunday.

Monday will be cooler with the potential for widespread showers
and afternoon thunderstorms in and near the mountains. Snow levels
will drop to around 10000 feet Sunday night through Monday night,
and the higher elevations of the mountains could see a few inches
of heavy wet snow through Monday night. Once again, burn scars
will be vulnerable to flash flooding if stronger storms can impact
these areas.

Drier weather will return for most of next week though isolated to
scattered thunderstorms will be possible each day in and near the
mountains. Lightning, gusty winds up to 40 mph and spotty moderate
to heavy rainfall will be possible with these storms.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening near the New Mexico border.

88/88

In the hours before

Special weather statement, May 28, 2:11 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service Pueblo CO
211 PM MDT Fri May 28 2021

COZ088-094-282045-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
211 PM MDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 245 PM MDT...

At 211 PM MDT, Doppler radar was tracking a strong thunderstorm near
Branson, or 23 miles north of Des Moines, moving north at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Branson and Trinchera.

LAT...LON 3727 10409 3727 10375 3700 10381 3700 10402
TIME...MOT...LOC 2011Z 177DEG 14KT 3710 10392

kam
Special weather statement, May 28, 2:46 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
246 PM MDT Fri May 28 2021

COZ088-094-282115-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
246 PM MDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 315 PM MDT...

At 246 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Trinchera, or 28 miles north of Des Moines, moving
northeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Branson and Trinchera.

LAT...LON 3722 10419 3741 10391 3709 10359 3700 10388
      3699 10398
TIME...MOT...LOC 2046Z 234DEG 10KT 3716 10398

kam

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 2:11 PM MDTSpecial Weather StatementPUBLas Animas34 min
May 28, 3:04 PM MDTSpecial Weather StatementPUBLas Animas41 min
May 28, 3:10 PM MDTSevere Thunderstorm WarningPUBLas Animas35 min
May 28, 3:42 PM MDTSevere Thunderstorm WarningPUBLas Animas22 min
May 28, 4:22 PM MDTSpecial Weather StatementPUBOtero23 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.